Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Editor,—Hydroxyurea is an antineoplastic agent used in the treatment of various myelproliferative conditions and severe psoriasis. Documented skin manifestations from long term therapy with hydroxyurea include icthyosis, a dermatomyositis-like eruption on the dorsal hands, facial erythema, and accelerated development of premalignant and malignant skin lesions.1-5 Our patient is the first described case of a cutaneous manifestation of long term hydroxyurea therapy affecting only the eyelids.
A 61 year old man receiving long term hydroxyurea (1–1.5 g daily) for chronic granulocytic leukaemia presented complaining of chronic discomfort in the right eye accompanied by an area of erythema, dryness, and flakiness of the skin on the temporal aspect of the right lower lid. Examination of the right eyelid revealed a marked blepharitic-type reaction with associated lid skin changes. There was an associated temporal conjunctival injection (Fig 1). Visual acuity was 6/6 bilaterally. Following cessation of hydroxyurea therapy, there was a rapid improvement of the clinical findings and complete resolution by 4 months (Fig 2).
The skin manifestations of hydroxyurea therapy are rare and occur after long term high dose therapy. They have been speculated to result from a cumulative toxicity of hydroxyurea on the basal layer of the epidermis due to inhibition of DNA synthesis.236 Although the exact incidence of skin complications from hydroxyurea is unknown, Kennedy et al5 reported seven patients with dermatological complications out of 20 patients with chronic myeloid leukaemia on hydroxyurea therapy, other reports being in the form of sporadic cases.1-5
The rapid resolution of the condition on stopping hydroxyurea treatment should alert ophthalmologists to this possible link in any patients who develop lid problems which do not respond to usual management strategies while on such treatment.